Taking the strongest dose of sildenafil, the main ingredient in Viagra, could make you go colour blind for up to three weeks, doctors have warned.
A small amount of men who take the highest dose of 100mg - the strongest available prescription - may suffer the frightening side-effect for as long as 21 days.
The warning comes from medics in Turkey who reported a string of patients had visual problems after using drugs containing sildenafil for the first time.
Seventeen men visited the hospital with abnormally dilated pupils, extreme light sensitivity, prolonged blurred vision or tinted colour-blindness after taking 100mg of sildenafil.
There is no suggestion they took Viagra - but sildenafil is the active ingredient in the impotence pill. Pfizer admits that sudden vision loss in one or both eyes is a rare side effect of the drug.
The doctors at Dunyagoz Adana hospital admit that all strengths of the erectile dysfunction drug are safe for the majority of men.
But they believe a small subset do not break it down properly in the body, leading to high concentrations in the blood even days after it should have been flushed out.
If someone has never taken the drug before then the body is not used to breaking it down. Taking it in such high doses for the first time only gives the body more work to do, the medics say.
Seventeen men visited the hospital with abnormal vision after taking 100mg of the active ingredient in Viagra, sildenafil.
(stock image of a blue pill)
Viagra - the fastest selling drug in history - can be given on prescription or bought over the counter in 25mg, 50mg and 100mg doses.
It works on impotent men by inhibiting an enzyme called phosphodiesterase 5 (PDE5), which widens blood vessels and improves blood flow around the body, including the penis.
But it also halts the production of another enzyme, known as phosphodiesterase type 6 (PDE6), which converts light into sight.
As a result some users report blurred vision that wears off within three to five hours maximum.
But in the recent study, published in Frontiers in Neurology, doctors highlighted the risk of prolonged visual side effects.
Dr Cüneyt Karaarslan noticed a pattern in 17 male patients who attended the Dünyagöz Adana hospital.
This work is licensed under a Creative Commons Attribution-ShareAlike 4.0 International LicenseCopyright © 2021 Universitas Muhammadiyah Ponorogo. All rights reserved.